Minnesota, 2020Winter Storm in Minnesota, April 12, 2020
April 12, 2020 · NWS MPX · 19 events in 19 counties and zones
Late Friday night, and into Saturday, April 12th, a strong system started organizing across the northern and central Rockies, with moisture building in the central plains ahead of the system. A cold front moved as far south as southeast Minnesota, and west central Wisconsin before stalling Saturday night.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late Friday night, and into Saturday, April 12th, a strong system started organizing across the northern and central Rockies, with moisture building in the central plains ahead of the system. A cold front moved as far south as southeast Minnesota, and west central Wisconsin before stalling Saturday night. A surface low developed across Colorado Saturday, before intensifying and moving east-northeast across the plains, and into the Great Lakes by Sunday night. Most of central and southern Minnesota, as well as west central Wisconsin were in the cold side of this storm system. Only the far southeast part had enough warm air to cause some mixing of sleet, and rain before changing over to snow Sunday. This was noted with the next day visible satellite image which had a sharp cutoff of where no snow accumulated in the far southeast part of Minnesota.
Due to the initial weak short waves ahead of the main storm system moving out into the plains Sunday morning, some light snow began in portions of southwest and south central Minnesota. Most of the snowfall prior to sunrise Sunday was light with light accumulations. Once stronger forcing develop Sunday morning, does the snowfall intensity increase. The initial band of heavier snowfall was noted in south central Minnesota where 3 to 6 inches fell before early Sunday afternoon. By the afternoon, a secondary band of heavier snowfall began in southwest Minnesota, and slowly moved eastward during the afternoon, and into the early evening across west central Wisconsin before weakening. This band of heavier snowfall was related to strong forcing in the 850-700 MB layer. Snowfall amounts of 6 inches or more occurred in this band by the mid afternoon before it tapered off and moved east into Wisconsin. This is when the bulk of the snow accumulated but lighter snowfall still remained over south central and east central Minnesota before ending Sunday evening.
The following are some of the higher snowfall totals:
8.7 inches around Owatonna.|7.5 inches near Lakeville. |7.3 inches near Prior Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 11, 10:03 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 11, 10:03 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1103 PM CDT Sat Apr 11 2020
.UPDATE...
Issued at 1052 PM CDT Sat Apr 11 2020
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 355 PM CDT Sat Apr 11 2020
With the exception of the GFS solution, the impending winter
storm most closely resembles the surface low track for the "Plains
Low" archetype, with lee side formation from Montana through
Colorado, followed by an east/northeast track across the Plains
and MS Valley toward the lower Great Lakes. This storm has lots of
things going for it, including a coupled jet structured
developing over the Upper Midwest on Sunday morning, which will
aid in storm intensification. Moisture certainly looks plentiful
as well, with a robust and persistent low level jet feeding
moisture into the area. While relatively "warm" conditions exist
ahead of this storm, strong cold air advection supplied by the
trough diving south from Saskatchewan/Manitoba, combined with
frontogenetic forcing, should prove sufficient to bring around a
12 hour period of accumulating snowfall to locations in
south/southeastern MN and west central WI.
So basically it's not so much a question of the "if" with this
system, it's about the "where." The GFS, which has been the
stubborn outlier with it's more east/southeast track of the
significant features the last few days, seemingly due to it's
higher emphasis on convection to the south/southeast, did not
alter much from it's earlier progs. The ECMWF, which has been the
solution favoring snow farther northwest to bullseye south/east
central MN into west central WI, did wobble a tad southeast with
its amounts in the 12Z run, but overall did not change
significantly. And really no matter which solution one chooses,
many have the Advisory/Warning gradient in the vicinity of the
Twin Cities metro. The Hi-res models, particularly the HREF
probabilities, bring the heavy snowfall from southern MN northeast
to the southern Twin Cities and northern Wisconsin. Given the
strong frontogenesis and deformation with this event, do prefer to
continue to lean toward the Hi-res guidance and the northern
ECMWF solution. Therefore went with a Winter Storm Warning for the
southern/eastern two-thirds of the forecast area (as far north as
the southern Twin Cities metro), where 6-10 inches should be
common by Sunday night. In the 1-2 rows of counties north of the
Warning (where an Advisory was issued) amounts will quite likely
vary from near 6 inches all the way down to a trace.
North/northwest winds on Sunday night and Monday will be in the
20- 30 mph sustained range, with gusts to 40 mph. The wet, heavy
nature of the snow, combined with winds of those speeds could
cause issues to trees/power lines.
.LONG TERM...(Monday through Saturday)
Issued at 355 PM CDT Sat Apr 11 2020
By mid-day Monday the storm shifts out of the area, but cyclonic
flow in the base of the cyclone over northwest Ontario could trigger
a few light snow showers into Tuesday. The weak cold air advection
regime (and likely also fresh snow cover) will keep temperatures on
the cold side for Tuesday and Wednesday, with highs in the 30s and
lows in the 15-20 degree range. Heights and therefore temperatures
gradually rise over the end of the week, but we remain in northwest
flow. So while there doesn't look to be any more notable storm
systems on the horizon, there will be the chance for fleeting light
showers through the end of the week. High temperatures look to
moderate into the 40s for highs on Thursday (except possibly in
locations that are still snow-covered), and 50s by Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1052 PM CDT Sat Apr 11 2020
VFR ceilings tonight, generally in the 6-10 kft range, will
fairly quickly transition to MVFR for all but KAXN-KSTC as precip
approaches from the southwest. Those 2 northern TAFs then look to
remain as VFR throughout this duration. However, the remaining 5
TAFs all are likely to be subject to -SN for much of the day
tomorrow into tomorrow evening. Heaviest snow will impact KRWF-
KMKT, and potentially the WI TAFs, so IFR conditions are likely,
mainly due to visibility but cannot rule out IFR ceilings. In
addition, increasing NE winds will likely produce BLSN concerns
which will also reduce visibility even if snowfall rates are not
all that impressive. There's a chance the precip could begin as a
rain/snow mix but this would be short-lived if it happens at all.
KMSP...Tricky forecast, for sure, for much of Sunday and Sunday
night. Will look for precip to commence in the 13-15z timeframe,
possibly as -RASN briefly before transitioning to all -SN. A pair
of heavier snow bursts look to occur late morning and late
afternoon, so have used TEMPO groups to highlight those. Snowfall
rates may approach 1 in/hr during those timeframes. In addition,
strong NE winds will also aid in reducing visibility beyond just
the falling snow. Ceilings will remain in MVFR range from around
daybreak onward tomorrow, with IFR ceilings possible from time to
time, especially late Sunday afternoon.
/OUTLOOK FOR KMSP/
Mon...MVFR possible. Chc -SN. Wind NW 15-25 kt.
Tue...VFR. Wind W 5-15 kt.
Wed...VFR. Wind NW 5-10 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 7 AM Sunday to 7 AM CDT Monday for
WIZ023>026.
Winter Storm Warning from 1 PM Sunday to 1 PM CDT Monday for
WIZ015-016-027-028.
Winter Weather Advisory from 1 PM Sunday to 1 PM CDT Monday for
WIZ014.
MN...Winter Storm Warning from 7 AM Sunday to 7 AM CDT Monday for
MNZ063-069-070-076>078-082>085-091>093.
Winter Weather Advisory from 7 AM Sunday to 7 AM CDT Monday for
MNZ053-060>062-065>068-073>075.
&&
UPDATE...JPC
SHORT TERM...LS
LONG TERM...LS
AVIATION...JPCHazardous weather outlook, Apr 11, 8:49 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
949 PM CDT Sat Apr 11 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
949 PM CDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A winter storm is expected to impact the area Sunday into Monday.
Accumulating snow appears likely for much of the area, especially
from southern Minnesota into west central Wisconsin. A band of
heavier snow in excess of six inches is likely with this storm,
but the exact location of heaviest snowfall is still somewhat
uncertain. Refer to the latest Winter Weather Message for details
on the expected wintry weather.
River flooding will continue. Mostly minor flooding is expected
or possible along the Minnesota and Mississippi Rivers.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed through tonight.
Winter Storm, Brown
- When
- April 12, 1:00 AM CST to 7:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A few reports of 6 inches of snow fell in less than 12 hours near New Ulm. Other areas of Brown County had 3 to 5 inches during this event.
Winter Storm, Nicollet
- When
- April 12, 1:00 AM CST to 8:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
A few reports of 6 to 7 inches of snow fell in less than 12 hours near North Mankato to St Peter. Other areas of Nicollet County had 3 to 5 inches during this event.
Winter Storm, Sibley
- When
- April 12, 1:00 AM CST to 8:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
A few reports of 6 to 7 inches of snow fell in less than 12 hours near Henderson. |Other areas of Sibley County had 3 to 5 inches during this event.
Winter Storm, Martin
- When
- April 12, 2:00 AM CST to 8:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Most of the county had between 4 and 6 inches of snow, with a report of 7.2 inches near Fairmont.
Winter Storm, Watonwan
- When
- April 12, 2:00 AM CST to 8:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Most of the county had between 4 and 6 inches of snow during this event.
Winter Storm, Blue Earth
- When
- April 12, 3:00 AM CST to 9:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Most of the county had between 4 to 6 inches of snow during this event with a report of 7 inches around Mankato.
Winter Storm, Carver
- When
- April 12, 3:00 AM CST to 9:00 PM CST
- Where
- Carver forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Most of the county had between 3 to 5 inches of snow during this event with a report of 6.4 inches at the NWS office in Chahassen.
Winter Storm, Le Sueur
- When
- April 12, 3:00 AM CST to 9:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Most of the county had between 4 to 6 inches of snow with a report of 6.7 inches near Montgomery.
Winter Storm, Hennepin
- When
- April 12, 4:00 AM CST to 9:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Most of the county had between 3 to 5 inches of snow with a few reports around 7 inches in Richfield and Bloomington.
Winter Storm, Scott
- When
- April 12, 4:00 AM CST to 9:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Most of the county had between 5 to 7 inches of snow with locally 7.3 inches around Prior Lake.
Winter Storm, Faribault
- When
- April 12, 5:00 AM CST to 9:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Most of the county had between 5 to 7 inches of snow with a report of 7.5 inches near Bricelyn.
Winter Storm, Ramsey
- When
- April 12, 5:00 AM CST to 9:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Most of the county had between 3 and 5 inches of snow with local reports of 6 inches in North St. Paul.
Winter Storm, Waseca
- When
- April 12, 5:00 AM CST to 9:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Most of the county had between 4 and 6 inches of snow during this event.
Winter Storm, Dakota
- When
- April 12, 6:00 AM CST to 10:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Most of the county had between 5 and 7 inches of snow with a few reports of 7.5 inches around Burnsville, Lakeville, and Apple Valley.
Winter Storm, Freeborn
- When
- April 12, 6:00 AM CST to 10:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Most of the county had between 5 and 7 inches of snow with a report of 7.5 inches in Albert Lea.
Winter Storm, Rice
- When
- April 12, 6:00 AM CST to 10:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Most of the county had between 4 to 6 inches of snow with a few reports near 7 inches.
Winter Storm, Steele
- When
- April 12, 6:00 AM CST to 11:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Most of the county had between 6 and 8 inches of snow with a report of 8.7 inches in Owatonna.
Winter Storm, Goodhue
- When
- April 12, 7:00 AM CST to 11:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Most of the county had between 5 and 7 inches of snow with a report of 7.3 inches near Goodhue.
Winter Storm, Washington
- When
- April 12, 7:00 AM CST to 11:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
The southern part of Washington County had between 4 to 6 inches of snow with lesser amounts in the north.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876030, 876042, 876047, 876041, 876051, 876029, 876032, 876040, 876039, 876045, 876035, 876043, 876049, 876034, 876037, 876044, 876048, 876038, 876050.